Ohio, 2011

Tornadoes and Hail in Ohio, April 19 to 20, 2011

April 19 to 20, 2011 · NWS CLE · 17 events in 14 counties and zones

An area of strong low pressure over the Great Plains at midday on April 19th passed to the north of Lake Erie during the morning hours of the 20th. A warm front extending east from the low lifted into northern Ohio during the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$561,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure over the Great Plains at midday on April 19th passed to the north of Lake Erie during the morning hours of the 20th. A warm front extending east from the low lifted into northern Ohio during the early morning hours of the 20th. Showers and thunderstorms associated with this front moved across portions of northern Ohio. A few of the stronger thunderstorms became severe after midnight and caused some damage. A weak tornado caused some damage in eastern Lucas County. A second EF0 tornado touched down in Ottawa County near Port Clinton. Downburst winds also damaged many homes on the east side of Findlay in Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 18, 6:53 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 6:53 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT MON APR 18 2011

.SYNOPSIS...
A STATIONARY FRONT ACROSS CENTRAL OHIO WILL REMAIN THE FOCUS FOR
OCCASIONAL SHOWERS AND THUNDERSTORMS TONIGHT AND TUESDAY. THE MAIN
AREA OF LOW PRESSURE WILL MOVE TO LOWER MICHIGAN TUESDAY NIGHT
PUSHING THE FRONT NORTH AS A WARM FRONT. THE COLD FRONT WILL
FOLLOW EARLY WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE REGION TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
NEARLY STATIONARY FRONT WILL BE LOCATED JUST TO OUR SOUTH TONIGHT.
OVERRUNNING WILL CAUSE ADDITIONAL SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS TO DEVELOP DURING THE SECOND HALF OF THE NIGHT AND
SPREAD OVER THE AREA. LIKE TODAY...THE BULK OF THE RAIN WILL
LIKELY MOVE FAIRLY QUICKLY FROM WEST TO EAST ALONG WITH THE MID
LEVEL WAVE. HAVE LOWS TONIGHT WARMER THAN GUIDANCE WHICH IS RIGHT
AROUND 40.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SHOWERS EXIT EAST TUESDAY MORNING...LEAVING A RELATIVE LULL IN
ACTIVITY FOR THE EARLY/MID AFTERNOON. FRONT WILL STILL BE TO OUR
SOUTH AND FLOW OFF THE LAKE WILL KEEP THE NORTH COOLER THAN AREAS
TO THE SOUTH. THIS POSITION OF THE FRONT IS FURTHER SOUTH THAN
PREVIOUS FORECAST.

MOST OF THE CONCERN LIES TUESDAY NIGHT AS THE WARM FRONT BEGINS
ADVANCING NORTHWARD. AS WOULD BE EXPECTED WITH A WARM
FRONT AND THE STRONG WIND FIELD...AMPLE DYNAMICS EXIST FOR A
DECENT SEVERE THREAT...WIND/HAIL. AREA STILL IN SPC SLIGHT RISK.
IF ANYTHING LIMITING FACTOR WOULD BE THE AMOUNT OF SURFACE BASED
INSTABILITY...BUT IT WOULD NOT TAKE MUCH. WITH THE WARM FRONT AND
LOW CENTER TRACKING ACROSS NE IN/NW OH...CANNOT RULE OUT AN
ISOLATED NIGHT TORNADO. TEMPERATURES WILL RISE WITH THE WARM FRONT
OVERNIGHT AND BE AT THEIR MAX FOR THE CALENDAR DAY FOR MOST
PLACES. TOWARD MORNING COLD FRONT WILL BE IN THE VICINITY OF OUR
WESTERN COUNTIES. LESS OF A THREAT OF SEVERE TOWARD
MORNING...DIURNAL MINIMUM. BREEZY AGAIN WEDNESDAY AND WEDNESDAY
NIGHT.

HIGH PRESSURE BUILDS IN TO THE WEST WEDNESDAY NIGHT. LINGERED
SOME SHOWERS ACROSS THE NE WITH CONTINUED CYCLONIC FLOW OFF THE
LAKE. MUCH COOLER AGAIN WITH TEMPERATURES FALLING BACK INTO THE
30S. THURSDAY WILL BE FAIR...BUT COOL WITH NORTHERLY FLOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN GENERAL AGREEMENT FOR THE EXTENDED PERIOD WITH CONTINUED
ACTIVE WEATHER. ANOTHER WARM FRONT MOVING THROUGH ON FRIDAY WITH A
COLD FRONT SATURDAY AND THEN ANOTHER WARM FRONT MAY DEVELOP SUNDAY.
SOME TIMING AND MOISTURE ISSUE ESPECIALLY FOR SUNDAY AND MONDAY.
GOING WITH HPC FOR TEMPERATURES FOR THE MOST PART.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
FRONTAL BOUNDARY IS BECOMING STATIONARY ACROSS SOUTHERN OHIO WITH
NORTH TO NORTHEAST WINDS IN ITS WAKE. WINDS WILL GRADUALLY SWING
AROUND TO THE EAST THROUGH THE NIGHT WITH INCREASING DOWNSLOPE
FLOW FOR THE EASTERN TAF SITES. THIS SHOULD AT LEAST LIFT THE
CEILINGS ACROSS THE EAST FOR A FEW HOURS OVERNIGHT. THE BEST
CHANCES FOR IFR WILL BE CLOSER TO THE LAKESHORE THROUGH THE
EVENING HOURS.

OTHERWISE THE WARM FRONT WILL BEGIN TO LIFT NORTHWARD OVERNIGHT
WITH SOME UPPER LEVEL JET ENERGY ASSISTING IN LIFTING MOIST AIR
OVER NORTHERN OHIO. THIS SHOULD MEAN LOWERING CEILINGS AND
INCREASING RAIN CHANCES FROM WEST TO EAST AFTER MIDNIGHT. MOST
LOCATIONS WILL SEE A PERIOD OF IFR CONDITIONS AS THE RAINFALL
SPREADS ACROSS THE REGION. BETTER DOWNSLOPING AREAS (KERI AND
KYNG) MAY BE ABLE TO KEEP CEILINGS AT MVFR LEVELS WITH THE
RAINFALL. RAIN SHOULD TAPER OFF DURING THE AFTERNOON BUT THE
CHANCES FOR THUNDERSTORMS WILL DEVELOP NEAR TO SLIGHTLY AFTER DARK
ON TUESDAY.

.OUTLOOK...NON-VFR EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON AND AGAIN FRIDAY.

&&

.MARINE...
NE FLOW HAS ALREADY PICKED UP ON THE WEST END OF LAKE ERIE AND HAVE
DECIDED TO GO WITH A SMALL CRAFT FOR THE WEST 1/2 OF THE AREA.  WILL
LIKELY NEED THIS HEADLINE THROUGH THE END OF THE NEARSHORE PERIOD.
NE FLOW WILL CONTINUE FOR THE NEXT 24 HOURS AS A STATIONARY FRONT
REMAINS ACROSS CENTRAL OH.  THIS FRONT WILL EVENTUALLY LIFT OVER THE
LAKE TOMORROW NIGHT AS A WARM FRONT.  LOW PRESSURE WILL PASS TO THE
NORTH OF THE LAKE EARLY WEDNESDAY AND DRAG A STRONG COLD FRONT
ACROSS THE LAKE.  STRONG COLD AIR ADVECTION BEHIND THIS FRONT WILL
RESULT IN STRONG W TO SW FLOW BEHIND THE FRONT BY WEDNESDAY
AFTERNOON.  WILL LIKELY SEE GALES FOR AT LEAST A FEW HOURS.  WINDS
WILL DIMINISH ON THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NW.
THE HIGH WILL MOVE OFF TO THE NORTHEAST BY THE START OF THE
WEEKEND.  THIS WILL ALLOW ANOTHER WARM FRONT TO LIFT ACROSS THE LAKE
FRIDAY NIGHT INTO SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR LEZ142>146.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KUBINA
Hazardous weather outlook, Apr 18, 2:09 PM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
309 PM EDT MON APR 18 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
309 PM EDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TUESDAY EVENING INTO
WEDNESDAY MORNING. THERE IS THE POTENTIAL THAT SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
NIGHTTIME TORNADO IS ALSO POSSIBLE.

RAINFALL FROM LATE TONIGHT THROUGH WEDNESDAY WILL RANGE FROM 1 TO
2 INCHES. SOME PONDING OF WATER AND RISING LEVELS IN STREAMS AND
CREEKS WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-191915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
309 PM EDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A GALE WARNING MAY BE NEEDED WEDNESDAY AND WEDNESDAY NIGHT AND LOW
WATER IS ALSO POSSIBLE ON THE WEST END OF LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 158 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 19, 12:20 AM EST to 12:30 AM EST
Where
Hancock County, 1.42 mi N of (Fdy)findlay Arpt to 1.98 mi E of Findlay
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.041, -83.682

A thunderstorm downburst with winds estimated to be at least 70 mph caused damage in the Findlay area. A few trees and large limbs were downed on the west side of Findlay but more concentrated damage was found on the southeast side of the city. Nearly 40 homes were damaged in a subdivision located south of U.S. 224 and to the east of Township Road 237. All of the homes sustained roof damage from lost shingles with a few homes also losing some siding or soffit. Several trees in the area were downed as well.

Thunderstorm Wind, Wood

When
April 19, 11:20 PM EST to 11:25 PM EST
Where
Wood County, North Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.180, -83.680

Thunderstorm downburst winds toppled several trees and utility poles in the North Baltimore area.

Hail, Lorain

When
April 19, 11:24 PM EST
Where
Lorain County, 1.64 mi W of La Grange Meadow Arp
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.203, -82.151

Penny sized hail was observed.

Tornado, Lucas

When
April 19, 11:37 PM EST to 11:39 PM EST
Where
Lucas County, 0.34 mi E of South Shr Park to 1.1 mi ENE of South Shr Park
Rating
EF0
Path length
0.78 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.680, -83.413

An EF0 tornado touched down in northern Oregon Township along Eagles Landing Drive. The tornado then moved northeast for around three quarters of a mile before lifting along Lagundovie Road to the south of James Road. The tornado appeared to have been at tree top level for much of the damage path. At least 24 homes sustained damage from the tornado. One home sustained major damage after a large tree toppled by the tornado crushed the roof and a second story bedroom. A house nearby had a porch torn off. The remainder of the homes lost roofing or siding. A large camping trailer was overturned and destroyed. One small outbuilding was also leveled. A couple dozen trees were also downed along the damage path which was no more than 25 yards in width. No injuries were reported.

Tornado, Ottawa

When
April 19, 11:55 PM EST to 11:57 PM EST
Where
Ottawa County, 3.59 mi S of Lacarne to 2.53 mi S of Chimney
Rating
EF0
Path length
1.53 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.478, -83.045

An EF0 tornado touched down around four miles southwest of Port Clinton in Bay Township. The Initial touchdown occurred just east of the intersection of Paulsen Road and Little Portage Road East. The tornado then moved northeast for about a mile an a half before lifting along Darr Hopfinger Road. The damage path was about 30 yards in width. Damage consisted of mainly downed trees. Several outbuildings lost sections of roofing. A couple homes also sustained minor roof damage. Maximum winds were estimated to be around 75 mph. No injuries were reported.

Thunderstorm Wind, Wyandot

When
April 20, 12:00 AM EST to 12:15 AM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.830, -83.280

Thunderstorm winds damaged a barn and tore part of a roof off of a house.

Thunderstorm Wind, Cuyahoga

When
April 20, 12:00 AM EST
Where
Cuyahoga County, Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.530, -81.430

Thunderstorm winds downed a tree.

Hail, Cuyahoga

When
April 20, 12:00 AM EST
Where
Cuyahoga County, Euclid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -81.550

Quarter size hail was observed.

Thunderstorm Wind, Hancock

When
April 20, 12:06 AM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.030, -83.650

Thunderstorm winds downed a couple of trees.

Hail, Portage

When
April 20, 12:21 AM EST
Where
Portage County, Mantua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -81.220

Penny sized hail was observed.

Hail, Summit

When
April 20, 12:24 AM EST
Where
Summit County, Akron
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -81.500

Quarter size hail was reported.

Hail, Lake

When
April 20, 12:28 AM EST
Where
Lake County, Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -81.050

Penny size hail was observed.

Thunderstorm Wind, Ashtabula

When
April 20, 1:00 AM EST
Where
Ashtabula County, Ashtabula
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.880, -80.800

Thunderstorm winds downed a few trees and large limbs.

Hail, Knox

When
April 20, 1:46 AM EST
Where
Knox County, Mt Vernon
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.400, -82.480

Half dollar size hail was observed.

Hail, Trumbull

When
April 20, 2:07 AM EST
Where
Trumbull County, Leavittsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.250, -80.880

Nickel size hail was observed.

Thunderstorm Wind, Mahoning

When
April 20, 3:00 AM EST
Where
Mahoning County, Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
41.070, -80.650

Thunderstorm winds downed a couple of trees. One of the trees blocked a road.

Hail, Lorain

When
April 20, 11:29 PM EST
Where
Lorain County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -82.070

Quarter sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297475, 297478, 297228, 285586, 285688, 297235, 297286, 297288, 297231, 297239, 297233, 297240, 297244, 297297, 297290, 297242, 297229.